Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 51, NWS Austin/San Antonio, TX

October 8, 2018Edwards County, Real County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 8, 2018, 5:55 AM CDT for Edwards County, Real County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2018, 5:55 AM CDT (10:55 UTC)
Expired
Oct 8, 2018, 9:00 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Edwards County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 78 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 10.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1558 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1558 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

659 
WGUS54 KEWX 081055
FFWEWX
TXC137-385-081400-
/O.NEW.KEWX.FF.W.0051.181008T1055Z-181008T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
555 AM CDT MON OCT 8 2018

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Edwards County in south central Texas...
  Real County in south central Texas...

* Until 900 AM CDT

* At 553 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Rocksprings, Vance, Tuff, Devil's Sinkhole State Natural Area and
  Prade Ranch.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 2975 9962 2975 10004 2964 10014 2967 10054
      3028 10069 3028 9976 3007 9977 3006 9970
      2991 9969

$$

MSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 3:28 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 8, 3:28 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
328 AM CDT Mon Oct 8 2018

.SHORT TERM (Today through Tuesday)...
Upper air analysis last evening showed a deep trough over the
southwestern US with southwesterly flow over Texas. The trough axis
extended from northern Arizona to the central Baja Peninsula.
Surface winds across most of Texas continue to be from the southeast
and the airmass remains unchanged from the past 24 hours. PW from the
00Z DRT sounding was 1.87". A shortwave trough will move over South
Central Texas today bringing another round of convection. The best
chances today will be over the western half of the area. Locally
heavy rain is possible again today and we will extend the Flash Flood
Watch through Tuesday morning for the area from Kerr to Maverick
Counties and westward. An additional 2-4 inches of rain with isolated
amounts to 8" are possible. This will be particularly problematic
over Edwards and Real Counties where there was significant rain
today. This will also be a problem with the rivers in that area where
there have been some significant rises Sunday night. In addition to
the heavy rain threat there is also a chance that some thunderstorms
this afternoon could be severe across this western area. Large hail
and damaging wind gusts are the most likely threat, but tornadoes are
also possible. The pattern will be slowly progressive through this
period and we will see high POPs through Tuesday. The highest will be
across the northern part of the area. Convection Tuesday will be
aided by a surface front that will move down through Central Texas.
There will continue to be a threat for heavy rain and severe storms.

&&

.LONG TERM (Tuesday Night through Sunday)...
Tuesday night the upper level trough axis will swing across Texas and
up into the central plains. Showers and thunderstorms will continue
particularly across the eastern half of the area. The surface front
will drop down from central Texas and move through our CWA Wednesday.
Some drier air will move in behind the front bringing an end to rain
chances. The front will stall over eastern Mexico and there will be a
chance for showers and thunderstorms developing along the boundary
and moving into our western counties Friday night and Saturday.
Sunday another upper level trough will swing into West Texas and
bring another cold front into our CWA with another chance for
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  72  82  67  84 /  60  50  70  50  10
Austin Bergstrom Intl Airport  84  72  83  67  85 /  60  50  70  50  10
New Braunfels Muni Airport     83  72  83  67  84 /  70  50  70  50  10
Burnet Muni Airport            79  70  80  63  81 /  60  50  80  50  -
Del Rio Intl Airport           82  70  84  63  86 /  70  80  50  10  -
Georgetown Muni Airport        82  72  81  64  82 /  50  40  70  60  10
Hondo Muni Airport             82  72  84  66  86 /  80  60  70  40  -
San Marcos Muni Airport        83  72  83  67  85 /  70  50  70  50  10
La Grange - Fayette Regional   86  73  86  69  85 /  50  30  60  50  10
San Antonio Intl Airport       82  72  84  68  84 /  80  60  70  50  10
Stinson Muni Airport           83  73  84  69  86 /  70  60  70  50  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for Bandera-Edwards-Kerr-
Kinney-Maverick-Real-Uvalde-Val Verde-Zavala.

&&

Mesoscale/Aviation...10/Huffman
Synoptic/Grids...05
Hazardous weather outlook, Oct 8, 3:45 AM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
345 AM CDT Mon Oct 8 2018

TXZ171>173-183>194-202>209-217>225-228-091100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
345 AM CDT Mon Oct 8 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A flash flood watch is in effect for western areas through
7 am Tuesday. Additional scattered to numerous showers and
thunderstorms are expected today and tonight. Locations to the
west of Interstate 35 are the most likely to see rainfall today
and tonight. Rainfall amounts of two to four inches are possible
with isolated amounts up to 8 inches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous showers and thunderstorms with locally
heavy rain are possible Tuesday and Tuesday night across the
central and eastern portions of the region. Drier conditions are
expected for Wednesday through Friday. Another upper level system
will impact the area starting Friday night and continuing through
Sunday with increasing chances for showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Oct 8, 1:47 AM CDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
147 AM CDT MON OCT 8 2018

TXZ184-080715-
Edwards TX-
147 AM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDWARDS COUNTY UNTIL
215 AM CDT...

At 147 AM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Rocksprings, moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Edwards County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2990 10042 2994 10060 3029 10053 3029 10028
TIME...MOT...LOC 0647Z 193DEG 22KT 2999 10049
Local storm report, Oct 8, 2:05 AM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
205 AM CDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HEAVY RAIN       3 SE PRADE RANCH        29.90N 99.75W
10/07/2018  E6.00 INCH       REAL               TX   PUBLIC

            REPORT OF AN ESTIMATED 6 INCHES OF RAIN HAVING FALLEN
            SUNDAY AFTERNOON AND EVENING ALONG THE WEST PRONG OF THE
            FRIO RIVER

1110 PM     FLASH FLOOD      NE CAMP WOOD            29.67N 100.01W
10/07/2018                   REAL               TX   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS FLOODING IN CAMP WOOD

1110 PM     FLASH FLOOD      6 NW LEAKEY             29.77N 99.84W
10/07/2018                   REAL               TX   EMERGENCY MNGR

            FLOODING REPORTED ON FM 337 BETWEEN CAMP WOOD AND LEAKEY

1110 PM     FLASH FLOOD      11 W KERR WILDLIFE MANA 30.07N 99.69W
10/07/2018                   REAL               TX   EMERGENCY MNGR

            FLOODING REPORTED ON HIGHWAY 83 NORTH FROM GARVIN STORE

1133 PM     HEAVY RAIN       NE CAMP WOOD            29.67N 100.01W
10/07/2018  M4.81 INCH       REAL               TX   PUBLIC

            AUTOMATED WEATHER STATION IN CAMP WOOD MEASURED 4.81
            INCHES OF RAIN FOR THE 24 HOUR PERIOD

1248 AM     FLASH FLOOD      8 NNW PRADE RANCH       30.05N 99.84W
10/08/2018                   REAL               TX   LAW ENFORCEMENT

            TEXAS DEPARTMENT OF PUBLIC SAFETY REPORTING STATE HIGHWAY
            41 IS CLOSED FROM RANCH TO MARKET ROAD 337 TO US HIGHWAY
            83 DUE TO FLOODING

&&

MH
Local storm report, Oct 8, 2:11 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
211 AM CDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 AM     FLASH FLOOD      10 SSE ROCKSPRINGS      29.89N 100.13W
10/08/2018                   EDWARDS            TX   DEPT OF HIGHWAYS

            DRIVETEXAS.ORG REPORTING STATE HIGHWAY 55 CLOSED IN
            BETWEEN ROCKSPRINGS AND BARKSDALE DUE TO FLOODING

&&

MH
Local storm report, Oct 8, 5:55 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 AM CDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     FLASH FLOOD      4 ENE DEVIL'S SINKHOLE  30.08N 100.05W
10/08/2018                   EDWARDS            TX   LAW ENFORCEMENT

            RM 335 WAS CLOSED FROM HWY 41 TO VANCE DUE
            TO FLOODING.

&&

BF

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 7:05 PM CDTSpecial Weather StatementEWXReal40 min
Oct 7, 7:44 PM CDTSevere Thunderstorm WarningEWXKerr, Real46 min
Oct 7, 8:28 PM CDTSevere Thunderstorm WarningEWXReal32 min
Oct 7, 8:39 PM CDTAreal Flood AdvisoryEWXReal3 hr
Oct 7, 8:58 PM CDTAreal Flood AdvisoryEWXUvalde3 hr
Oct 7, 9:03 PM CDTTornado WarningEWXKerr, Real27 min
Oct 7, 9:16 PM CDTFlash Flood WarningEWXReal3 hr
Oct 7, 9:30 PM CDTTornado WarningEWXReal30 min
Oct 7, 9:32 PM CDTSpecial Weather StatementEWXReal58 min
Oct 7, 10:17 PM CDTAreal Flood AdvisoryEWXKerr3 hr
Oct 7, 10:27 PM CDTTornado WarningEWXEdwards, Real, Uvalde33 min
Oct 7, 10:38 PM CDTFlash Flood WarningEWXReal, Uvalde6 hr
Oct 7, 10:42 PM CDTFlash Flood WarningEWXKerr, Real2 hr
Oct 7, 11:14 PM CDTAreal Flood AdvisoryEWXEdwards, Real3 hr
Oct 7, 11:45 PM CDTTornado WarningEWXEdwards30 min
Oct 7, 11:53 PM CDTTornado WarningEWXReal37 min
Oct 7, 11:54 PM CDTFlash Flood WarningEWXEdwards, Real3 hr
Oct 8, 12:43 AM CDTFlash Flood WarningEWXEdwards, Kerr, Real3 hr
Oct 8, 12:46 AM CDTAreal Flood AdvisoryEWXEdwards, Real3 hr
Oct 8, 1:47 AM CDTSpecial Weather StatementEWXEdwards28 min
Oct 8, 2:27 AM CDTFlash Flood WarningEWXEdwards, Real3 hr
Oct 8, 3:01 AM CDTRiver Flood WarningEWXUvalde55 hr
Oct 8, 7:00 AM CDTRiver Flood WarningEWXUvalde32 hr
Oct 8, 7:25 AM CDTRiver Flood WarningEWXUvalde39 hr
Oct 8, 7:25 AM CDTRiver Flood WarningEWXUvalde3 days
Oct 8, 11:11 AM CDTRiver Flood WarningEWXLlano57 hr
Oct 8, 11:53 AM CDTFlash Flood WarningEWXBandera, Kerr, Real3 hr
Oct 8, 1:57 PM CDTAreal Flood AdvisoryEWXHays, Travis, Williamson3 hr
Oct 8, 3:47 PM CDTFlash Flood WarningEWXKerr3 hr
Oct 8, 5:07 PM CDTSpecial Weather StatementEWXVal Verde38 min
Oct 8, 6:19 PM CDTRiver Flood WarningEWXKerr15 hr
Oct 8, 6:21 PM CDTSevere Thunderstorm WarningEWXVal Verde54 min
Oct 8, 6:42 PM CDTAreal Flood AdvisoryEWXKerr5 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.